According to BC Emergency Health Services, paramedics administered naloxone in the North Thompson Local Health Area (Clearwater and Blue River) at six events in 2016 and nine events in 2015.
Those numbers surprised local physician Dr. John Soles, as he had not been informed of all of them.
Speaking at a recent meet-and-greet sponsored by the Clearwater drug and alcohol local action team, Soles said that nevertheless there has been a definite increase in the number of drug overdose cases being brought to hospital over the past few months.
He felt the cause of the increase was likely fentanyl being used to adulterate other drugs.
One patient that he recalled was an experienced user who should have known how much to take, but was surprised.
Another was a person experimenting with drugs who made a mistake.
Naloxone counteracts the effects of opioid drugs, including fentanyl, and so is often used as an antidote.
In fact, it does such a good job of interfering with opioids that it can actually cause withdrawal symptoms, the doctor said. Previously, the amount of naloxone administered would be limited so as to avoid causing discomfort to the patient. Now, with so much fentanyl causing overdoses, protocols have changed and the antidote is administered in large quantities to ensure the patient keeps breathing.
Naloxone also is relatively short-lived in the body, he added. That means that the patient might need more injections after some time has passed.
Naloxone kits available at no charge through public health and the hospital, he said. No names need be given, although basic demographic information such as age will be collected.
Soles said he understands quite a few kits have been given to high school-aged students. Whether the kits are for the students’ use, their friends or their parents is not known.
Naloxone kits also can be bought at drug stores.